MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85404
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/29/2022
Type of Reportable Event Malfunction
Event or Problem Description
During a fenestrated evar case, physician attempted to deliver a 7x38x80cm icast stent through a medtronic aptus 7f steerable sheath through a fenestration in the endograft and into the celiac artery.Due to insufficient sheath backup support, the stent was unable to be advanced into the artery, so the physician planned to remove the icast and replace it with a balloon catheter to use it to help pull the sheath through the fenestration for better sheath backup support.However, upon removing the icast from the patient, the stent became partially dislodged from the delivery balloon as it passed through the rubber valve of the aptus sheath.The stent remained on the balloon but in a shifted position and it was put aside.Nothing from that original device was retained in the patient.Physician successfully implanted a different icast in the celiac artery.
 
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Additional Manufacturer Narrative
A review of the returned device was conducted as well as the medtronic aptus 7fr steerable sheath.Upon opening the returned device the stent of the icast delivery catheter was observed to have shifted from its crimped position on the balloon confirming the complaint.The stent was shifted distally of the balloon but was still on the balloon.The surface of the balloon was evaluated as when the stent is crimped onto the balloon the stent frame leaves very defined imprints on the balloon.The stent frame imprints were very defined and indicative of a properly crimped stent.The stent had a large bend to as it had been tracked to the celiac artery that is at a downward angle typically when approached through the femoral artery.The balloon was in good condition other than the large bend as seen in the images attached.The returned 7fr medtronic aptus sheath was damaged at the distal tip of the sheath and appeared to have been pinched or deformed at this location that was approximately 2cm from the tip and would be at the apex of the bend into the celiac artery.It is believed that this may have played a role in the difficulties experienced during the procedure.A review of the device history records going back to the sub assembly level where the balloon is formed shows that there were no non-conformances noted and the product met all quality and performance requirements.This includes the advancement of the crimped stent through the labeled introducer sheath and stent deployment of 20 catheter units without stent movement or stent deployment issues.The testing also conducted is stent retention testing of three units.The minimum stent retention data point was 12 newtons.Per the part specification ps010636-xxx ps,stent delivery system,otw,v12/icast,3l,5-10mmx32/38/59mm revision ad the specification for stent retention is = 5.5newtons.This requirement was met.There is no indication that any manufacturing deficiency was the cause of the event.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.The labeling review determined that the device was used off-label in a vascular procedure.However, the instructions for use provided with the icast covered stent provides clear warnings and precautions related to vascular usage, as well as clear precaution and instruction against pulling an unexpanded stent back through the introduction device, noting this can lead to stent dislodgement.As such, the guidance for removal of an unexpanded stent was not followed.Based on the details provided and the investigation performed, the difficulty in placing the stent was the result several factors (unrelated to the manufacture or design of the icast covered stent) including the inadequate backup support due to the introducer sheath selected and the intended target, as well as the resulting dislodgement of the stent being due to improper removal technique.Therefore, the root cause is the operation context of the procedure and user error.
 
Event or Problem Description
N/a.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key15362327
Report Number3011175548-2022-00254
Device Sequence Number5863869
Product Code JCT
UDI-Device Identifier00650862854046
UDI-Public00650862854046
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 11/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2023
Device Model Number85404
Device Catalogue Number85404
Device Lot Number459468
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2022
Supplement Date Received by Manufacturer10/24/2022
Initial Report FDA Received Date09/06/2022
Supplement Report FDA Received Date11/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC APTUS 7F STEERABLE SHEATH
Patient SexFemale